When your meds turn on you

Prescription Drugs

Painful or swollen joints can be a symptom of lupus.

By pH health care professionals

You can’t miss them -- on television, online and in magazines, advertisements showing an average person (someone just like you, perhaps) suffering from one medical ailment or another. With the help of the medicine being promoted, they feel a thousand times better and get on with their daily lives. Then comes the rapid-fire or, in the case of newspapers and magazines, the fine-print, about the medication’s potential side effects, ranging from nausea to even death.

One such side effect includes a drug-induced form of lupus erythematosus. Unlike other forms of lupus, it occurs in patients with no underlying immune system dysfunction and usually resolves some time after discontinuing the culprit drug. Unfortunately, drug-induced lupus can arise months to years after exposure to certain prescription drugs. The medical community estimates that as many as 10 percent of the approximately 500,000 cases of lupus in the U.S. may be caused by prescription drugs.

What is lupus?

Lupus is an autoimmune disease, meaning your immune system can’t tell the difference between your body’s healthy tissues and harmful foreign invaders like viruses, bacteria and germs. It creates a type of protein called autoantibodies that attack and destroy the healthy tissue. This causes inflammation, pain and damage in various parts of the body.

How do you know if you have lupus?

Diagnosing lupus can be a challenge. It’s known as “the great imitator” because its symptoms mimic many other illnesses, according to the Lupus Foundation. Symptoms can flare up and go into remission, and may vary from person to person. Its effects can be debilitating and relatively little is known about this condition, which is one reason it’s called a “cruel mystery.”

Which drugs can cause lupus?

Some drug offenders include:

  • Hydralazine: Prescribed for high blood pressure or hypertension
  • Procainamide: Prescribed for irregular heart rhythm
  • Isoniazid: Prescribed for tuberculosis
  • Minocycline: Prescribed for acne

What kind of outcome can you expect if you have drug-induced lupus?

Prognosis is excellent once the offending medication is discontinued. Recovery can occur within days or weeks. Death from drug-induced lupus is extremely rare.

What can you proactively do to minimize your risk of drug-induced lupus?

Make it a priority to be aware of the potential side effects of your prescribed medications. This way, when issues arise, you’re already armed with the information you need to have well-informed conversations with your doctor about your treatment. Further, when you have symptoms or illnesses, it’s always best to find the underlying cause of your issues instead of simply treating the symptom. The more you know, the more proactive you can be.

Enjoy Your Healthy Life!

The pH professional health care team includes recognized experts from a variety of health care and related disciplines, including physicians, attorneys, nutritionists, nurses and certified fitness instructors. This team also includes the members of the pH Medical Advisory Board, which constantly monitors all pH programs, products and services. To learn more about the pH Medical Advisory Board, click here.

Newsletter